← Return to Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@coloradogirl

So, I just finished this process with Zoloft (sertraline) and here are some things that worked for me. Your mileage may vary, but hopefully these are low risk for you to try.

1) You may need to ask your doctor for a slower tapering program than other patients. Some people are just more sensitive to dosage changes. Be aware that symptoms will get better, then may reappear each time you taper. AAFMA (practice group of family physicians) says that the symptoms typically last 1-2 weeks and as long as 4 weeks, so I just kept reminding myself that it was temporary.
2) Be watchful for things that make your symptoms worse. For example, caffeine seems to trigger the brain zaps for me (still, even after being off for several weeks), so I cut back my caffeine intake. I didn’t give it up completely (because I still need to function), but cut back on how much real coffee I was drinking, mixed decaf with regular, and switched to tea sometimes. In the end, I probably cut my daily caffeine intake in half, and it did help quite a lot.
3) Ibuprofen or other pain reliever can help with the flu-like body aches.
4) Benadryl helped with the brain zaps.
5) Exercise helped with both. Even if I wasn’t up to a run, a few blocks of walking would settle down the symptoms for a while at least. (Then, when they come back, just take another walk. We took a lot of walks for a while there).
6) Get enough sleep. As I came down off the meds, my normal sleeping patterns returned, which was great, but it did mean that I needed to plan time to let my body rest.
7) Pay attention to your diet. Your brain uses carbs to make seratonin, so now is not the time to go on the Atkins diet. Eat well and make sure you’re getting enough healthy carbs. You may crave sweets; I certainly did. I tried to counteract this by having bananas, graham crackers, and other healthy things I could snack on instead of sticking my head in a birthday cake like I seemed to want.

No lie – it’s a painful process, but this did really help make it easier. Also, at a certain point, when I was down the below the normal starter dose, I just ripped off the bandaid and went to zero. At that point, it felt like each taper was just prolonging the suffering. Don’t just go cold turkey from your current dose, though, as that can be dangerous. Also, don’t add any supplements or substitutes for the SSRI without talking to your doctor first (also dangerous).

And of course, watch for the return of depression / anxiety type symptoms. For a while it was hard to tell whether I was tired because of the change in meds or because my depression was returning. I figured as long as I felt okay enough to function and wasn’t thinking about being harmful to myself or anyone else, I could play it out and see. It turned out to be the meds and on the other side, I can see that I was more worried about it than I needed to be.

I wish you the best of luck and a healthy life.

Mardee

Jump to this post


Replies to "So, I just finished this process with Zoloft (sertraline) and here are some things that worked..."

Getting off Effexor has been compared to getting off heroin! Why are we not made aware of this until it is too late? Anyone want to start a Class Action? Count me in. This drug should be illegal except for extremely troubled patients. I was prescribed it for sleep while my father was dying…. seven years and a year of withdrawals later….

Hi @medfree17,
Sadly you will still have to taper off, even after only one week of taking them. They are strong and get into your system that fast. I have been reading studies on it as I was wanting to get off but my doctor won't let me, so was going to try and put info together to make my case but all I have done is made my self realise that I am not ready to go of them just yet. I have been on them for 7.5 years.
They are also for anxiety and probably why you were given a low dose, as that would be enough to treat it. I am taking it for anxiety as well as major depression disorder. For the first time in 7 years, i actually have started feeling happy again and that's why I wanted off but I realised that's the worse thing to do.

@medfree17 Where do you get CBD oil from as I have heard it works amazing but I cant find it.

@charleyxx thanks for that info. Glad there is a way to get help to get off it. I wanted to try the methadone addict program but its not the same as opioid addiction, they said it won't work for Efexor.

@dianrib

Efexor doesn't actually give you a feeling of being addicted, as it works different to addictive drugs and its not classed as an addictive medication.

Addictive drugs such as opiods and cocaine give you a craving for the drug and it actual controls your mind, which keeps you being addicted. You get the same withdrawls but withdrawls arent what class a drug addictive. It's the craving and mind control, that classes it as addictive.

Efexor you don't have the cravings but the withdrawal symptoms are that bad, you have to taper off them. Once you off them completely, you dont get the craving and constant fighting with you own mind, to try stop yourself going back on the drug.

Where as with addictive drugs, tapering off with the craving and mind control is almost impossible but can be done. They have things like methadone to help them., which stops the cravings and any withdrawl symptoms.

Sorry for long post.

@brightwings , fantastic news, well done.

@jakedduck1 , Efexor is not a benzodiazepine, it is an SNRI anti depressant, which works differently to a benzodiazepine antidepressant.

@stringly wow, how did it go for sleep, did it help? I remember my first few days, i had so much trouble tying to sleep. I now take mine in the morning as if it in the afternoon or evening, i can't fall asleep.

@misszimbo

Yes, thank you but I know that and have already apologized to the community for my error.

Jake

Online or ask your MD

Thank you for this information. I am experiencing nausea and a strange sensation associated with eye movement. It feels like my brain short circuits when I shift my eyes left or right. Very concerning and it also increases the nausea. I cut down for a week to half dose of venlafaxine, then went cold turkey. I was taking 75mg daily for hot flashes. It did really help the hot flashes. I decided to get off the meds to see if I was still having the flashes—I am! However, knowing how uncomfortable it is to get off this drug, I am not getting back on it.

@iamgirlking
Hello, welcome. You are in the right place. BTW I absolutely love your name. It gives you power and strength, even if you don't exactly feel that way. Claim that strength now because you are about to decent into h ell if you continue to get off the drug so fast. I know from experience. Click on my name to read my condition when I arrived. I know what I am talking about, I am now 14 weeks drug free.
So please go take 1/2 a pill since that was your last dose. I had a stroke from getting off to fast. Your symptoms have just started. I feel alarmed for you. Take a half dose now…please…..Bright Wings
.
Then come back and start reading to see how others weaned off it. We have many in the process and some have been successful. I will call other folks to help. Claim your name. You will need that strength and determination to get off this.
We can handle the hot flashes later.
@jakedduck1 @coloradogirl